Colorado, 2012

Tornado and Hail in Colorado, June 15, 2012

June 15, 2012 · NWS BOU · 5 events in 4 counties and zones

A severe thunderstorm produced hail from quarter to half dollar size in Douglas and Jefferson Counties. A weak short lived tornado touched down in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail from quarter to half dollar size in Douglas and Jefferson Counties. A weak short lived tornado touched down in Adams County. In Lincoln County, a trained spotter measured a peak wind gust to 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 10:07 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 10:07 AM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT FRI JUN 15 2012

.SHORT TERM...THIS EARLY MORNING'S PRECIPTATION EXITED THE CWA AT
ABOUT 9 AM MDT. CURRENT RADAR PICTURES ARE SHOWING A PRETTY CLEAR
FORECAST AREA...SAVE FOR SOME MID LEVEL CLOUDS EXITING THE
NORTHEAST CORNER.  ALSO...THERE IS A TAD OF CONVECTIVE CLOUDINESS
DEVELOPING ALONG AND WEST OF THE DIVIDE. DEW POINTS OVER THE
PLAINS AND MOST OF THE FOOTHILLS ARE IN THE MID 40S TO LOWER 50S F
RIGHT NOW. WILL CHANGE LITTLE.

.AVIATION...THE STRONG SOUTH-SOUTHEASTERLY FLOW OVER THE PLAINS
CONTINUES THIS MORNING. FOR UPCOMING TAF...WILL UP SPEEDS AND
KEEP CURRENT DIRECTIONS.
&&

.PREV DISCUSSION... /ISSUED 324 AM MDT FRI JUN 15 2012/

SHORT TERM...A LINE OF THUNDERSTORMS HAVE JUST DEVELOPED OVER
SOUTHERN PORTIONS OF DENVER AND THE AURORA AREA WHILE EXTENDING
ALL THE WAY INTO SOUTHWEST WASHINGTON COUNTY. IT APPEARS OUTFLOW
FROM EARLIER STORMS IN LINCOLN COUNTY CONVERGED WITH SOME WEAK
WESTERLY OUTFLOW TO SPARK THIS LATEST ROUND OF STORMS ALONG WITH A
WEAK WAVE ALOFT MOVING NORTH FROM SOUTHEAST COLORADO. DEEPER
MOISTURE HAS MOVED INTO MOST OF EASTERN COLORADO OVERNIGHT AND NOW
SURFACE DEWPOINTS IN THE MID 40S TO LOWER 50S OVER THE FRONT
RANGE. INTEGRATED PRECIPITABLE WATER FROM GPS HAS SHOWN THIS
INCREASE IN MOISTURE AND NOW CLOSING ON AN INCH OF WATER...WHICH
IS AN HALF INCH INCREASE IN THE LAST 18 HOURS. THIS SHOULD SET THE
STAGE FOR A FAIRLY ACTIVE WEATHER DAY ACROSS NORTHEAST COLORADO
THIS AFTERNOON AND EVENING.

FORECAST SOUNDINGS SHOWING AIRMASS TO BECOME VERY UNSTABLE THIS
AFTERNOON WITH SURFACE BASED CAPES FROM 1500J/KG OVER THE FRONT
RANGE TO UPWARDS OF 2500J/KG OVER THE EASTERN PLAINS. THE ONE FLY
IN THE OINTMENT WOULD BE HOW THIS EARLY AM CONVECTION MESSES WITH
THE SETUP TODAY. LINGERING CLOUDS AND SHOWERS THIS MORNING COULD
HOLD DOWN TEMPERATURES SOME WHICH WOULD EFFECT OUR INSTABILITY. THE
SHEAR PROFILE IS RATHER MARGINAL FOR SEVERE STORMS...BUT GIVEN THE
EXPECTED INSTABILITY EXPECT PULSE TYPE SEVERE STORMS WITH HAIL AND
DAMAGING WINDS THE MOST LIKELY OUTCOME. SPC ALSO HAS MUCH OF
EASTERN COLORADO IN A SLIGHT CHANCE FOR SEVERE STORMS. WITH
MOISTURE LEVELS HIGHER EAST OF THE FRONT RANGE EXPECT STORMS TO
INTENSIFY AS THEY MOVE EAST OF THE URBAN CORRIDOR LATER THIS
AFTERNOON. LOOKS LIKE TO BE AN EARLY SHOW TODAY AS ONLY A VERY
WEAK CAP IN PLACE THIS MORNING WITH IS DISSOLVED BY MID AFTERNOON.

LONG TERM...A DRY COLD FRONT WILL BE MOVING SOUTH INTO
NORTHEASTERN COLORADO EARLY SATURDAY MORNING WITH COOLER
TEMPERATURES AND UPSLOPE FLOW FOR THE PLAINS AND INTO THE FRONT
RANGE MOUNTAINS AND FOOTHILLS. TEMPERATURES WILL COOL TO BELOW
NORMAL FOR THIS TIME OF YEAR...NEAR 80 FOR THE PLAINS AND 60S AND
70S FOR THE HIGH COUNTRY. PRECIPITABLE WATER VALUES WILL BE
INCREASING SLIGHTLY FOR THE DAY....AND FORECAST SOUNDINGS SHOWING
CAPES OF OVER 2500 J/KG ABOVE THE FRONTAL INVERSION. EXPECTING
SHOWERS AND THUNDERSTORMS BY THE EARLY AFTERNOON ONCE THE
POST-FRONTAL CAP IS BROKEN. AT THE SAME TIME HOWEVER...WARMER AIR
ALOFT WILL BE MOVING IN FROM THE SOUTHWEST TO DECREASE THE
INSTABILITY. HAVE DROPPED OFF THE SCATTERED POPS TO ISOLATED BY
THE EVENING IN ANTICIPATION OF THIS. PRECIPITABLE WATER PEAKS IN
THE AFTERNOON AROUND AN INCH THEN QUICKLY DROPS OFF THAT EVENING
TO 0.6-0.75 INCHES. BY MIDNIGHT...700 MB WINDS HAVE BECOME
WESTERLY AND A SURFACE TROUGH WILL BE DEEPENING OVER THE EASTERN
PLAINS HELPING TO DRY OUT THE AIRMASS.

AN SLIGHT UPPER RIDGE WILL BE BUILDING IN OVERHEAD SUNDAY TO BRING
WARMER AND DRIER WEATHER. TEMPERATURES ARE EXPECTED TO JUMP INTO
THE UPPER 80S TO LOW 90S FOR THE PLAINS. AT THE SAME TIME...MID LEVEL
WESTERLY FLOW WILL BE INCREASING AS A VERY BROAD TROUGH OVER
CANADA SINKS SOUTH TO PLACE THE JET OVER WYOMING BY SUNDAY NIGHT.
THE CONTINUED DEEPENING SURFACE TROUGH OVER THE NORTHERN PLAINS
INTO THE TEXAS PANHANDLE WILL HELP INCREASE SURFACE WINDS. THIS
WILL PLACE THE AREAS EAST OF THE DIVIDE IN INCREASING CRITICAL
FIRE WEATHER CONCERN AS HUMIDITY NEARS OR DROPS BELOW 15 PERCENT
AND WINDS ARE EXPECTED TO BE INCREASING TO 20 TO 25
MPH...ESPECIALLY ALONG THE NORTHERN FOOTHILLS AND NORTHERN LARIMER
AND WELD COUNTIES. MAY NEED TO ISSUE A HIGHLIGHT WITHIN THE NEXT
COUPLE SHIFTS. HOWEVER...THE CONCERN CONTINUES FOR MONDAY AND
POSSIBLY TUESDAY AS THE JET CONTINUES TO SINK SOUTH TO INCREASE
WIND SPEEDS IN A CONTINUED WARM AND DRY AIRMASS. WILL CONTINUE TO
MONITOR BOTH THIS PATTERN.

ANOTHER COLD FRONT IS EXPECTED TO DROP SOUTH TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING AS THE LARGE CANADIAN TROUGH SHOVES EAST.
THIS WILL BRING BACK TO NEAR NORMAL TEMPERATURES AS WELL AS THE
NEXT CHANCE FOR PRECIPITATION. BOTH THE GFS AND ECMWF ARE KEEPING
THIS FRONTAL BOUNDARY AROUND THE AREA...WHETHER ITS OVER NORTHERN
OR SOUTHERN COLORADO FOR WEDNESDAY. THEN THE MODELS DIVERGE WITH
THE GFS SHOWING ANOTHER SHORTWAVE UPPER LOW DIVING SOUTH FROM THE
PACIFIC NORTHWEST TO BRING ANOTHER COLD FRONT...OR THE ECMWF
SHOWING THE FLOW ALOFT TURNING MORE ZONAL BUT HIGH SURFACE
PRESSURE OVER THE NORTHERN PLAINS TO KEEP MOIST UPSLOPE FLOW FOR
THURSDAY. EITHER WAY...LOOKS LIKE A CHANCE FOR MORE PRECIPITATION
FOR WEDNESDAY AND THURSDAY.

AVIATION...DUE TO THE CURRENT FIRING OF STORMS HAVE ADDED TS IN
APA/DEN THROUGH 11Z. WILL ALSO HAVE TEMPO GROUP OF TSRA OVER
TERMINALS BY MID AFTERNOON. STORMS SHOULD HAVE MOVED EAST BY EARLY
EVENING AND WILL SHOW IMPROVING TRENDS. NEXT COLD FRONT TO BE
DIVING SOUTH FROM WYOMING TONIGHT AND TIMING LOOKS A BIT QUICKER
WITH FROPA AT DENVER AROUND 09Z WITH POTENTIAL FOR STRATUS MOVING
IN BEHIND THE FRONT. WILL ADDRESS THOSE OUT PERIODS IN THE 12Z
TAF.

HYDROLOGY...GIVEN THE INCREASE IN MOISTURE LEVELS...HEAVY RAIN
AND HAIL CAN BE EPECTED WITH THE STORMS. STORM MOTIONS WILL BE
10-15 MPH SO DON'T SEE A HUGE FLOOD THREAT AS THERE WILL BE SOME
MOVEMENT TO THE STORMS. CERTAINLY WITH PW VALUES CLOSE TO AN INCH
EXPECT RAINFALL RATES WILL BE UP TO AN INCH IN 30 MINUTES OR LESS
WITH THE STRONGER STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 15, 9:34 AM MST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1034 AM MDT FRI JUN 15 2012

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1034 AM MDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
OVER THE FOOTHILLS AND PLAINS. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS
TO 60 MPH. THE STORMS WILL END FROM WEST TO EAST LATER THIS EVENING
AND OVERNIGHT. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WITH
RAINFALL RATES UP TO AN INCH OF RAIN IN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA SATURDAY MORNING...
WITH COOLER TEMPERATURES AND AN INCREASE IN MOISTURE. THIS WILL LEAD
TO SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE DAY. A FEW
STORMS ACROSS THE PLAINS WILL HAVE THE POTENTIAL TO BECOME SEVERE
WITH HAIL THE MAIN THREAT.

DRIER AND WARMER CONDITIONS WILL PREVAIL SUNDAY THROUGH TUESDAY AS
THE WESTERLY FLOW ALOFT INCREASES. THE GUSTY WINDS AND DRY
CONDITIONS WILL ELEVATE THE FIRE DANGER...ESPECIALLY ACROSS THE
HIGHER TERRAIN AND NEARBY NORTHERN PLAINS. THE NEXT CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY AND THURSDAY AS A
WEATHER DISTURBANCE MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER ALL THE NORTHEAST PLAINS.

RJK/D_L

In the hours before

Special weather statement, Jun 15, 12:49 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
149 PM MDT FRI JUN 15 2012

COZ036-039-040-152015-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-
149 PM MDT FRI JUN 15 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL JEFFERSON COUNTY
  NORTH CENTRAL DOUGLAS COUNTY
  EXTREME SOUTHWESTERN ARAPAHOE COUNTY
  EXTREME SOUTHWESTERN DENVER COUNTY

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF TINY
TOWN...OR 15 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO TINY TOWN...
CHATFIELD RESERVOIR AND SOUTHERN LAKEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3951 10502 3942 10520 3958 10530 3967 10510
TIME...MOT...LOC 1949Z 332DEG 8KT 3957 10517

The radar

The Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
June 15, 12:58 PM MST
Where
Jefferson County, 3.2 mi W of Columbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -105.110

Hail, Douglas

When
June 15, 1:18 PM MST
Where
Douglas County, 3.81 mi NNE of Acequia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

Hail, Douglas

When
June 15, 1:23 PM MST
Where
Douglas County, 3.81 mi NNE of Acequia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

Tornado, Adams

When
June 15, 1:56 PM MST to 2:06 PM MST
Where
Adams County, 1.48 mi NNE of Bennett
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.770, -104.420

A weak tornado touched down but did no damage.

Thunderstorm Wind, Lincoln

When
June 15, 6:31 PM MST
Where
Lincoln County, 11.97 mi SW of Karval
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.610, -103.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388159, 388158, 388157, 388160, 388161.